Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Mar 21, 2017, 4:57 PM CDT for Garza County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2017, 4:57 PM CDT (21:57 UTC)
- Expired
- Mar 21, 2017, 5:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Garza County, TX
The radar
The Lubbock radar (KLBB), 60 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 5:10 PM CDT | HAIL 1 | Post, TX | REPORTED BY THE GARZA COUNTY SO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -430 J/kg
- Mixed-layer LCL
- 2858 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WUUS54 KLUB 212157
SVRLUB
TXC169-212230-
/O.NEW.KLUB.SV.W.0003.170321T2157Z-170321T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
457 PM CDT TUE MAR 21 2017
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Southwestern Garza County in northwestern Texas...
* Until 530 PM CDT
* At 456 PM CDT, a severe thunderstorm was located over Post, and is
nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3325 10156 3327 10156 3329 10133 3314 10125
3302 10144
TIME...MOT...LOC 2156Z 066DEG 3KT 3319 10137
HAIL...1.00IN
WIND...60MPH
$$
012 follow-up statements
164
WWUS54 KLUB 212212
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
512 PM CDT TUE MAR 21 2017
TXC169-212230-
/O.CON.KLUB.SV.W.0003.000000T0000Z-170321T2230Z/
Garza TX-
512 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN GARZA COUNTY...
At 512 PM CDT, a severe thunderstorm was located over Post, and is
nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3325 10156 3327 10156 3329 10133 3314 10125
3302 10144
TIME...MOT...LOC 2212Z 066DEG 3KT 3318 10138
HAIL...1.00IN
WIND...60MPH
$$
01379
WWUS54 KLUB 212220
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
520 PM CDT TUE MAR 21 2017
TXC169-212230-
/O.CON.KLUB.SV.W.0003.000000T0000Z-170321T2230Z/
Garza TX-
520 PM CDT TUE MAR 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHWESTERN GARZA COUNTY...
At 520 PM CDT, a severe thunderstorm was located near Post, moving
south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Post.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3316 10151 3323 10130 3314 10125 3302 10144
TIME...MOT...LOC 2220Z 339DEG 18KT 3311 10134
HAIL...1.00IN
WIND...60MPH
$$
01What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:36 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Mar 21, 3:36 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 336 PM CDT Tue Mar 21 2017 .SHORT TERM... At 3 pm, a cold front was slowly advancing south-southwest across the forecast area. Cooler air filling in from the north was resulting in a decent gradient in temperatures across the area, running from the low 90s in the south and southeast to the middle 70s across the north. The high so far at Lubbock has been 92 - one degree short of the record. With the winds having turned to the north, we may not get the extra two degrees needed to break our high temperature record for a third straight day. Aside from the heat, modest moisture residing and pooling along the front from the central South Plains into the southeast Rolling Plains, and lift from the cold front and a minor shortwave, may be just enough to produce an isolated t-storm or two during the next few hours. We have adding an isolated mention of thunder to account for this. Tonight, increasing isentropic ascent over the cool, and modestly moist upslope flow in the wake of the front should produce some low stratus. Unfortunately, the extent of these low clouds is uncertain, and if and how long they linger into Wednesday may have an impact in temperatures. The most likely scenario is that the clouds will linger through late morning or midday across much of the far southeast Texas Panhandle and northern Rolling Plains. Temperatures in those areas may struggle to make it out of the 60s if clouds are slow to clear off, while across the remainder of the area we are expecting highs in the 70s to low 80s. At least we shouldn't be breaking any high temperature records Wednesday. .LONG TERM... The core changes with this forecast involved shoving PoPs further west on Thursday afternoon, and introducing blowing dust both Thursday and Friday when advisory level winds appear a good bet. Otherwise, a welcome pattern change remains on the horizon beginning Thursday and continuing through early next week in response to an active split flow regime presiding over the western US. The end result will be a string of southern stream troughs and upper cyclones impacting the local area complete with a return to more seasonable temps. The first of these waves will turn quite potent by Thu night as it lifts across the CO Plateau and undergoes its greatest deepening. Ahead of this upper trough, low level moisture advection will dominate the whole of the CWA on Thursday as stout pressure falls bullseye in NM, effectively anchoring the dryline just west of the TX-NM state line. The southerly gradient winds will only ramp up throughout the afternoon and could easily hit advisory levels on the Caprock - a rare, but not impossible occurrence in these parts. Erosion of shallow stratus by midday will garner enough heating and deeper mixing along the dryline, but afternoon PoPs were pushed farther west as this dryline and more importantly the key background ascent simply arrive too late in the day. Forcing with these very dynamic troughs is often narrow in width and confined to the strongest height falls and/or Pacific cold fronts, so precip is likely to blossom in coverage Thu night as the ascent races east. Despite meager CAPEs, history has shown that strong ascent can compensate for CAPE and produce robust updrafts and severe episodes. Expectation is for linear multicells to race NE overnight ahead of aggressive dry slotting, with PoPs ending on the Caprock by midnight. Gradual filling of the upper cyclone across the northern TX Panhandle on Friday will do little to prevent strong westerly gradient winds from overspreading most of the CWA. Boosted these winds toward the windier CONSMOS, which could easily hit high wind criteria at times. Fortunately, temps behind the Pacific front will be cool enough to keep RH values from getting too low for critical fire concerns. However, this cooling is so robust aloft under a -20C cold pocket that convective showers remain possible, especially in our N-NW zones nearest the wraparound moisture of the upper low. Thereafter, a much weaker trough passes over the Panhandles on Sun, but offers little time for low level moisture recovery, so PoPs remain dry. This could change by early/mid next week as a third trough gears up close to the region with more time for moisture return and perhaps rainfall. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 33/93
Hazardous weather outlook, Mar 21, 3:26 AM CDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 326 AM CDT Tue Mar 21 2017 TXZ021>044-220830- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 326 AM CDT Tue Mar 21 2017 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A strong storm system will bring the risk of windy conditions, fire weather, as well as thunderstorms, some possibly severe, Thursday into Friday.
In the hours before
Special weather statement, Mar 21, 4:48 PM CDT, 9 minutes before
Special Weather Statement National Weather Service Lubbock TX 448 PM CDT TUE MAR 21 2017 TXZ042-212215- Garza TX- 448 PM CDT TUE MAR 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GARZA COUNTY UNTIL 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over Post. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Post. LAT...LON 3331 10131 3315 10122 3303 10141 3328 10154 TIME...MOT...LOC 2147Z 066DEG 3KT 3321 10135 01
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 4:48 PM CDT | Special Weather Statement | LUB | Garza | 27 min |
| Mar 21, 5:24 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 36 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.